Cisplatin and Vaccination

Q:I have a 19-year-old white leopard Appaloosa gelding who had a small growth removed from his sheath in 2010 that turned out to be squamous cell carcinoma. I have been watching his third eyelids for the past year (they frequently look inflamed as he is outside 24/7 with a run-in and herdmates). Over the past three to four months, I have felt that the irritation in his left eyelid looked like it was increasing in size. I had an equine ophthalmologist do a biopsy of the third eyelid, in which she actually decided to remove a larger portion of it. The biopsy results came back positive for squamous cell carcinoma.

He will be starting cisplatin injections this month. Should I wait to give him his spring vaccinations until he is finished with the chemotherapy treatments, or should he receive the vaccines at the same time as his herdmates? He is otherwise apparently healthy and active.

Hallie Lynch, Brick, N.J.

A:Your question brings up two important points--what might affect a horse's ability to respond to a vaccination, and what the risks are with delaying vaccination.

We rely on vaccinations to protect our horses from many diseases. However, horses don't live in a vacuum, and concurrent medication administration or underlying conditions can negatively affect a horse's response to vaccination.

In this particular case, there are no known effects of cisplatin that would lead veterinarians to delay vaccination. Cisplatin intraturmoral injections should not affect your horse's immune system's ability to mount an appropriate vaccination response, and vaccination during the cisplatin treatments should not affect his response to cisplatin. However, it would be appropriate to vaccinate him on a different day than he receives a cisplatin injection.

Medications such as steroids, when given at high doses or for long periods of time, can down-regulate the immune system and possibly decrease vaccinations' effects. Infections and certain organ dysfunctions can also negatively affect a horse's ability to respond to vaccination. Always discuss any concerns you have about your horse with your veterinarian at vaccination time.

In some of these situations it might be appropriate to delay vaccination. However, that should not be taken lightly since delaying vaccination past the start of the exposure period for a disease (e.g., mosquito season for the encephalitides) puts your horse at a greater risk for becoming infected. If vaccination delay is warranted, discuss with your veterinarian ways to reduce your horse's risk of exposure.

About the Author

Hoyt Cheramie, DVM, MS, Dipl. ACVS

Hoyt Cheramie, DVM, MS, Dipl. ACVS, is a member of the Merial Veterinary Professional Services team. He has expertise in performance horse medicine and has teaching experience at the Virginia-Maryland Regional College of Veterinary Medicine. He has practiced in Kentucky, Louisiana, Georgia, and Illinois. He earned his doctor of veterinary medicine from Louisiana State University School of Veterinary Medicine.

Stay on top of the most recent Horse Health news with FREE weekly newsletters from Learn More

Free Newsletters

Sign up for the latest in:

From our partners